Back to medicines fact sheets
Print Friendly, PDF & Email
Fact sheet header Fact sheet header

Aspirin for prevention of blood clots fact sheet

Aspirin for prevention of blood clots

This fact sheet has been written for parents and carers about how to use this medicine in children. This information sometimes differs from that provided by the manufacturers, because their information is usually aimed at adult patients. Please read this information carefully and keep it somewhere safe so that you can read it again.

Your child should not take aspirin if they have ever had a reaction to aspirin or medicines known as non-steroidal anti-inflammatory drugs (NSAIDs) used to treat pain, inflammation or fever. Aspirin is related to this group of medicines.
Speak to your doctor before giving aspirin to your child.

Aspirin is available as

Aspirin comes in many forms and different strengths. The two tablet strengths we recommend at Queensland Children’s Hospital are either the 100mg or 300mg dispersible tablets. For children who can swallow tablets whole, there is a 100mg tablet which has a special coating (enteric coating).
Your doctor and pharmacist will recommend which product is best to use for your child to make it easy to give the correct dose.

This fact sheet has been written for parents and carers about how to use this medicine in children. This information sometimes differs from that provided by the manufacturers, because their information is usually aimed at adult patients. Please read this information carefully and keep it somewhere safe so that you can read it again.

These products can be obtained with or without a prescription from your pharmacy and also at the supermarket. Check you are purchasing the correct strength if you buy it without a script.

It is also known by the following common brand names:

  • Aspirin is also known as acetylsalicylic acid
  • 100mg dispersible tablets: DBL Aspirin, Cardiprin, Spren ®
  • 300mg dispersible/effervescent tablets: Aspro Clear, Disprin Direct, Disprin Original, Solprin®
  • 100mg enteric coated tablets: Cartia, Astrix, Cardasa ®

The brand name and strength of the product suitable for your child is:
___________________________________________________________________________________

Why is it important for my child to take this medicine?

Children who have heart or kidney problems or previous strokes may have an increased risk of developing blood clots. Blood clots can be dangerous if they form in the brain, lungs or heart. A blockage or decrease in blood flow can cause a stroke or heart attack.

Taking low dose aspirin regularly will help to reduce the risk of blood clots. (This is sometimes described as thinning the blood as aspirin makes the platelets less sticky).
Aspirin is used after heart surgery or procedures and after organ transplants to reduce the risk of blood clots.

It may also be recommended for children who are at high risk of having a stroke due to other conditions.
Aspirin should only be used when it is recommended by your doctor.

When should I give aspirin?

Aspirin is usually given once each day with food. This is usually in the morning with breakfast.

Give the medicine at about the same time each day so that this becomes part of your child’s daily routine.

How much should I give?

Your doctor will work out the amount of aspirin or the dose that is right for your child based on their weight.

It is important that you follow your doctor’s instructions about how much to give and continue to give aspirin until your doctor tells you to change. The length of time your child needs to be on aspirin will depend on their condition.

The dose and amount to use will usually be included on the pharmacy label stuck on the medicine box if you get your medicine from Queensland Children’s Hospital.

The dose may need to be adjusted as your child grows, please check with your doctor at your appointments.

How should I give aspirin?

300mg dispersible tablets: (Aspro Clear, Disprin Direct, Disprin Original, Solprin ®)

Your child will usually only need a portion of the 300mg tablet for the dose. Use a new tablet each time to prepare the dose as follows:

  1. Measure 10mL of cooled boiled water (if available – otherwise use tap water) into a medicine cup or small cup. Use a 10mL oral dispenser supplied by the hospital to measure the water.
  2. Add ONE aspirin 300mg dispersible tablet (remove tablet from the foil packaging just before using). Wait for the tablet to dissolve in the 10mL of water completely. The solution contains 30mg of aspirin in 1mL. It may look cloudy.
  3. Draw up the required volume for the dose from this solution in the medicine cup using a 1 mL or 3 mL oral dispenser supplied from hospital. Your doctor, nurse or pharmacist will tell you how much of the solution to give to your child. If the medicine has been supplied by the hospital the amount should be on the pharmacy label on the medicine box.
  4. Give the dose to your child immediately and do not keep any leftover solution for another dose.

100mg dispersible tablets: (DBL Aspirin, Cardiprin, Spren ®)

If the dose required for your child is 100mg, your child can either swallow these tablets whole with water or juice or dissolved in a small amount of water or juice (about one teaspoon of fluid is fine).

If the tablet is dissolved, give it to your child immediately and ensure they drink the entire amount.

100mg enteric-coated tablets: (Cartia, Astrix, Cardasa ®)

These should be swallowed whole (not crushed) with a glass of water, milk or juice. Your child should not chew the tablet.

When should the medicine start working and how will I know?

The medicine should start working after about 3 days, although you will not see any difference in your child.

What if my child is sick (vomits)?

  • If your child is sick (vomits) less than 15 minutes after having a dose of aspirin, give them the same dose again.
  • If your child is sick more than 15 minutes after having a dose of aspirin, you do not need to give them another dose. Wait until the next normal dose is due.

If your child is sick again, seek advice from your GP, pharmacist or hospital. They will decide what to do based on your child’s condition and the specific medicine involved.

What if I forget to give it?

If the dose is usually given in the morning and you remember before bedtime (less than 12 hours since it was due), give the missed dose. You do not need to wake up a sleeping child to give a missed dose.

If it is close to when the next dose is to be given, skip the missed dose and give the next dose at the usual time.

Never give a double dose of the medicine to make up for the missed dose.

If you have missed more than one dose, contact your doctor for advice.

What if I give too much?

If you think you may have given your child too much aspirin, contact your doctor or call Queensland Poisons Information Centre on 13 11 26 anytime. Have the packet with you if you telephone for advice.

Are there any possible side effects?

We use medicines to make our children better, but sometimes they have other effects that we don’t want (adverse effects or side effects).

Side effects you must do something about immediately

  • If your child gets bad stomach pain, brings up (vomits) blood or their stools (poo) are very dark or contain blood, contact your doctor or take your child to hospital straight away.
  • If your child gets severe vomiting and has viral symptoms (fever or temperature above 38°C, aches and pains), confusion, lethargy or yellowing of the skin/eyes contact your doctor or take your child to hospital straight away.
  • If your child gets a skin rash during the first 2 weeks of taking aspirin, contact your doctor. Do not give any more doses of aspirin until your doctor tells you to.
  • If you notice shortness of breath or difficulty breathing, contact your doctor or take your child to hospital straight away.

Other side effects you need to know about

  • If your child has asthma, they may get more attacks than usual. If this happens, contact your doctor for advice.
  • Your child may get stomach cramps, nausea or stomach pain (without a fever) when they first start taking aspirin. Giving each dose with some food may help reduce this. If this is still a problem after a week, contact your doctor.
  • Your child may tend to bleed or bruise more easily due to the blood thinning effects of aspirin. Contact your doctor if there is excessive or unusual bruising, pink urine, frequent nose bleeds or bleeding from the gums.
  • If your child comments on changes in hearing with ringing in the ears as a constant background noise let your doctor know.

Everyone responds differently to medicines and it is important to monitor your child when starting a new medicine. There may, sometimes, be other side-effects that are not listed above. If you notice anything unusual and are concerned, contact your GP or hospital doctor, pharmacist or local hospital.

Can other medicines be given at the same time as aspirin?

  • You can give your child medicines that contain paracetamol for pain and fever, unless your doctor has told you not to.
  • Do not give your child ibuprofen (Nurofen®), anti-coagulants (for example, warfarin), or other medicines called non-steroidal anti-inflammatory drugs, unless your doctor has said that you can.
  • Let your doctor, pharmacist and dentist know that your child is on aspirin before they recommend any other treatments.
  • Check with your doctor or pharmacist before giving any other medicines to your child. This includes herbal and complementary medicines, vitamins and over the counter medicines from the chemist or health food store.
  • Tell your doctor, pharmacist and dentist about any other medicines your child is taking.

Is there anything else I need to know about aspirin?

Aspirin may need to be stopped for a short time prior to some surgery or dental procedures. Check with your doctor or dentist if this is necessary and how long you will need to withhold or stop the aspirin before and after the procedure. (including routine dental cleans)
  • Aspirin and Reye’s Syndrome
    You may have heard that aspirin should not be given to children because of the risk of Reye’s Syndrome. This is a very rare but dangerous disease that affects the brain and liver. Children affected have mostly been less than 5 years of age and have had a viral illness such as chicken pox while taking aspirin. It has sometimes affected older children and teenagers.
    For children at risk of stroke or with heart or kidney disease, the benefits of low dose aspirin in reducing blood clots far outweighs the risk of developing Reye’s Syndrome. Ask your doctor if you are worried about this.
  • Higher doses of aspirin are sometimes used in Kawasaki disease and also for rheumatic fever.
  • It can be hard to find information on the use of aspirin in children as the manufacturer only recommends it for patients greater than 12 years of age. This is why this information is being provided to you from the hospital. When a medicine is used differently to the information provided by the manufacturer it is known as ‘off label or unlicensed use’. This is very common with medicines used in children. There is much research and other references which support the use of aspirin for specific conditions in children. Please discuss your concerns with your doctor or pharmacist.

Where should I keep this medicine?

  • Keep aspirin in a cupboard, away from heat or steamy areas and away from direct sunlight. It NOT recommended to keep it in the fridge.
  • Keep the medicine in the container it came in and only remove the tablet from the foil packaging just before giving the dose. If the foil is damaged, broken or out of date, do not use the tablet as aspirin degrades.
  • Make sure that children cannot see or reach the medicine.
  • Keep the medicine away from pets.

General information/ advice about medicines

  • Try to give medicines at about the same time each day. This will help you remember to give it every day.
  • Only give this medicine to your child. Never give it to anyone else, even if their condition appears to be the same, as this could do harm.
  • If you think someone else may have taken the medicine by accident, contact the Queensland Poisons Information Centre on 13 11 26.
  • Make sure you always have enough medicine. Order a new prescription at least 2 weeks before you will run out.
  • Make sure that the medicine you have at home has not reached the ‘best before’ or ‘use by’ date on the packaging. Give old medicines to your pharmacist to dispose of.

Who to contact for more information

Your doctor, pharmacist or nurse will be able to give you more information about aspirin and about other medicines used to prevent blood clots.

Contact us

Pharmacy Department
Queensland Children’s Hospital
Level 2, 501 Stanley Street, South Brisbane 4101
t: 07 3068 1901

In an emergency, always call 000.

Queensland Poisons Information Centre 13 11 26.

Developed by Pharmacy Department, Queensland Children’s Hospital.. Updated: April 2017.

The primary source for the information in this leaflet is the Australian Medicines Handbook Children’s Dosing Companion.
For details on any other sources used to create this leaflet, please contact us via CHQMedicationSafety@health.qld.gov.au.

We take great care to make sure that the information in this leaflet is correct and up-to-date. However, medicines can be used in different ways for different patients. It is important that you ask the advice of your doctor or pharmacist if you are not sure about something.
This leaflet is about the use of these medicines in Australia, and may not apply to other countries. Children’s Health Queensland Hospital and Health Service cannot be held responsible for the accuracy of information, omissions of information, or any actions that may be taken as a consequence of reading this leaflet.

Fact sheet footer